Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 187, NWS Lincoln, IL

June 27, 2008Crawford County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 27, 2008, 5:25 PM CDT for Crawford County, Jasper County, Illinois. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 5:25 PM CDT (22:25 UTC)
Expired
Jun 27, 2008, 6:15 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Crawford County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 85 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:50 PM CDTTSTM WND DMG1 W Ste. Marie, ILPOWER LINES DOWN. REPORTED BY ISP DISTRICT 12
Jun 27, 5:55 PM CDTTORNADO1 Se Willow Hill, ILBRIEF TOUCHDOWN. REPORTED BY TRAINED SURFACE AVIATION WEATHER OBSERVER.
Jun 27, 6:15 PM CDTTSTM WND DMG3 S Palestine, IL60 BY 100 FOOT METAL POLE BARN DESTROYED. DAMAGE TO ANOTHER BARN AND OUTBUILDINGS. CORN FLATTENED IN FIELDS. DELAYED REPORT. TIME ESTIMATED. SWOP REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 272225
SVRILX
ILC033-079-272315-
/O.NEW.KILX.SV.W.0187.080627T2225Z-080627T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
525 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST ILLINOIS...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 615 PM CDT.

* AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF NEWTON...AND WAS MOVING EAST AT 48 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEST LIBERTY...
  WILLOW HILL...
  STE. MARIE...
  OBLONG...
  EATON...
  ANNAPOLIS...
  HARDINVILLE...
  ROBINSON...

OTHER LOCATIONS IN THIS WARNING INCLUDE...BOGOTA...FLAT ROCK...
HIDALGO...HUTSONVILLE...NEW HEBRON...PALESTINE AND WHEELER.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3886 8755 3886 8836 3918 8836 3918 8767
      3917 8764 3914 8766 3912 8765 3906 8757
      3901 8758 3898 8754 3890 8752
TIME...MOT...LOC 2225Z 268DEG 42KT 3905 8819

$$

CHS
2 follow-up statements
000 
WWUS53 KILX 272306
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT FRI JUN 27 2008

ILC033-079-272315-
/O.CON.KILX.SV.W.0187.000000T0000Z-080627T2315Z/
CRAWFORD-JASPER-
606 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CRAWFORD AND EASTERN JASPER COUNTIES...

AT 602 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED NEAR STOY...OR ABOUT 4 MILES WEST OF
ROBINSON...MOVING EAST AT 51 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  PALESTINE...
  HUTSONVILLE...
  WEST YORK...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3886 8755 3886 8805 3918 8806 3918 8767
      3917 8765 3912 8765 3906 8757 3901 8758
      3898 8754 3891 8752
TIME...MOT...LOC 2306Z 259DEG 44KT 3901 8775

$$

CHS
000 
WWUS53 KILX 272315
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
614 PM CDT FRI JUN 27 2008

ILC033-079-272324-
/O.EXP.KILX.SV.W.0187.000000T0000Z-080627T2315Z/
CRAWFORD-JASPER-
614 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD AND EASTERN JASPER
COUNTIES EXPIRES AT 615 PM CDT...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A NEW SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL AND 
EASTERN CRAWFORD COUNTY UNTIL 645 PM CDT.

LAT...LON 3886 8755 3886 8805 3918 8806 3918 8767
      3917 8765 3912 8765 3906 8757 3901 8758
      3898 8754 3891 8752
TIME...MOT...LOC 2314Z 259DEG 44KT 3902 8762

$$

CHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:29 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 27, 2:29 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT FRI JUN 27 2008

.DISCUSSION...
ISSUED 228 PM CDT FRI JUN 27 2008

PROBLEM OF THE DAY IS THE CONVECTION TONIGHT AND SATURDAY
MORNING...THEN SOME INSTABILITY SHOWER PCPN ON SUNDAY...AND
FINALLY FRONTAL PCPN ON THURSDAY TO FRIDAY.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN SURFACE FRONTAL BOUNDARY IN MSAS DATA OVER CENTRAL IL. IN
MOISTURE CHANNEL SATELLITE IMAGERY...A NUMBER OF WAVE OF UPPER LEVEL
IMAGERY ARE SEEN. MAIN UPPER SYSTEM OVER SOUTHERN CANADA ROTATING
SOUTH TOWARD ND. IN THE PLAINS...LAST NIGHTS CONVECTION LEFT BEHIND
A NUMBER OF WEAK VORTEX SYSTEMS...WITH ONE MOVING EAST OVER
NORTHWEST IL. A MORE SIGNIFICANT SHORTWAVE SEEN MOVING EAST OVER
CENTRAL IA...WITH A MCV ON THE IL/IA BORDER. THIS SYSTEM IS THE
MAIN TRIGGER FOR THE CONVECTIVE DEVELOPMENT AHEAD OF IT IN VERY
UNSTABLE AIR OVER EAST MO AND IL. THOUGH HAD MORNING PCPN THAT
MOVED THROUGH AND STABILIZED AIRMASS...CLOUDS IN VISIBLE IMAGERY
HAVE THINNED AND ALLOWED HEATING IN MO AND WESTERN IL. SEVERAL
STORMS ALREADY DEVELOPED IN THE INSTABILITY AND ON LEFT OVER
BOUNDARIES FROM MORNING CONVECTION. EXPECT STORMS TO CONTINUE TO
DEVELOP INTO EVENING AND OVERNIGHT ALONG AND AHEAD OF THE MCV AND
AHEAD OF FRONT. FRONT FINALLY CLEARS BY SATURDAY MIDDAY.

FOR SUNDAY...UPPER LEVEL COLD LOW IN GREAT LAKES AND INSTABILITY
SHOWERS POSSIBLE IN UNSTABLE AIRMASS.

LONG TERM...MONDAY THROUGH FRIDAY.
MODELS LOOK PRETTY MUCH IN AGREEMENT FOR MONDAY THROUGH WEDNESDAY.
HOWEVER FOR THURSDAY AND FRIDAY...THEY THEN DIVERGE. NORTHWEST UPPER
LEVEL FLOW WILL BE DOMAINATE FOR THE MONDAY TO WEDNESDAY
PERIOD...KEEPING THE AREA DRY. NO CHANGES TO THE GRIDS FOR THOSE
DAYS. FOR THURSDAY AND FRIDAY THOUGH...GFS IS MUCH SLOWER ON A COLD
FRONTAL SYSTEM MOVING SOUTHWARD...WITH EUROPEAN BRINGNING FRONT
THROUGH CWA INTO OH VALLEY BY SAT MORNING. NCEP GUIDANCE APPEARS TO
BE MORE GOING WITH GFS. I LIKE THE MORE AGRESSIVE EUR...SO WNET MORE
WITH A BLEND...BRINGING PCPN CHANCES INTO THE REGION FOR THURSDAY
AND THURSDAY NIGHT ALONG AND AHEAD OF THE FRONT. LINGERED THE PCPN
FOR FRIDAY OVER SOUTHERN 2/3 TO TRY AND BELND THE TWO MODELS.

GOETSCH
&&

.AVIATION...
ISSUED 1213 PM CDT FRI JUN 27 2008
VFR WILL BE THE PREDOMINANT WX IN BETWEEN PERIODS OF CONVECTION.
MAIN CONCERN IS WITH STORMS BEGINNING TO FIRE UP INVOF OLD MCV
OVER NORTHEASTERN MISSOURI. ALSO NOTE SOUTHWESTERLY WIND SHIFT
MOVING AHEAD OF THIS FEATURE. REDEVELOPMENT OF STORMS OVERNIGHT
ALONG COLD FRONT IS QUESTIONABLE ESPECIALLY IN THE FAR
WEST...WENT WITH PROB30 GROUPS FOR NOW.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 3:50 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT FRI JUN 27 2008

ILZ036-040-041-047-049-050-281100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
350 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON. THEN A COLD FRONT WILL PUSH INTO THE REGION TONIGHT AND
BRING A SECOND ROUND OF THUNDERSTORMS TO THE AREA FOR THIS EVENING
AND INTO TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN TORNADOES. IN
ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT HAVANA AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY. HOWEVER
AT THIS TIME NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
281100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
350 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON. THEN A COLD FRONT WILL PUSH INTO THE REGION TONIGHT AND
BRING A SECOND ROUND OF THUNDERSTORMS TO THE AREA FOR THIS EVENING
AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN
TORNADOES. IN ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL WEATHER DISTURBANCES WILL IMPACT THE REGION THROUGH
SATURDAY. THESE DISTURBANCES WILL BRING A PERIODIC CHANCE OF
THUNDERSTORMS WITH THEM. AT THIS TIME...THE BEST CHANCE FOR SEVERE
STORMS APPEARS TO BE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

HARDIMAN

In the hours before

Local storm report, Jun 27, 5:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     1 S XENIA               38.62N 88.64W
06/27/2008  E80 MPH          CLAY               IL   EMERGENCY MNGR

            WINDS OF 65 TO 80 MPH ALONG WITH A WALL CLOUD

0450 PM     TSTM WND GST     ALTAMONT                39.06N 88.75W
06/27/2008  E65 MPH          EFFINGHAM          IL   EMERGENCY MNGR

            ESTIMATED WINDS 60+ MPH

&&

GEELHART
Local storm report, Jun 27, 5:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
518 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     ALTAMONT                39.06N 88.75W
06/27/2008                   EFFINGHAM          IL   LAW ENFORCEMENT

            TREE BRANCHES DOWN. REPORTED BY ISP DISTRICT 12

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:06 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott54 min
Jun 27, 3:20 PM CDTSevere Thunderstorm WarningILXChristian, Effingham, Moultrie, Shelby55 min
Jun 27, 4:11 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Moultrie, Shelby64 min
Jun 27, 4:41 PM CDTSevere Thunderstorm WarningILXEffingham64 min
Jun 27, 4:57 PM CDTSevere Thunderstorm WarningILXClay48 min
Jun 27, 5:15 PM CDTSevere Thunderstorm WarningILXClark, Cumberland45 min
Jun 27, 5:36 PM CDTSevere Thunderstorm WarningILXClay, Lawrence, Richland54 min
Jun 27, 5:57 PM CDTSevere Thunderstorm WarningILXClark33 min
Jun 27, 6:12 PM CDTSevere Thunderstorm WarningILXCrawford33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.